Jump to content
CrazyBoards.org

Recommended Posts

Be aware that most pdocs are incredibly conservative and will pull their patients off meds at the first sign of ANY rash, meaning that most people who drop a med probably did not have SJS.

In fact SJS is actually rather rare, with the US quoted figure as 1 in 1000 patients using Lamical, while the German national database quotes the figure of 1 in 5000 Lamical users.

SJS is a systemic body reaction and a rash is only one of many symptoms.  Further, unlike measles or chicken pox, SJS does not have a unique rash pattern that is diagnostic. This quote mentions 6 forms the rash can take initially:

  (From http://www.emedicine.com  The rash can begin as macules that develop into papules, vesicles, bullae, urticarial plaques, or confluent erythema.

The center of these lesions may be vesicular, purpuric, or necrotic.

The typical lesion has the appearance of a target. The target is considered pathognomonic.

Lesions may become bullous and later rupture, leaving denuded skin. The skin becomes susceptible to secondary infection.

Here is a link to photos at the Stevens Johnson Syndrome Foundation http://www.sjsupport.org/index.shtml.  Be warned they are quite graphic.

http://www.sjsupport.org/htmldata/reactionphoto_1.html

While SJS cannot be predicted, the greatest factor associated with its development while taking Lamictal is rapid or high dose increases. The manufacturer recommends never using it again if a rash develops, but recent studies have shown that often Lamictal can safely be used if dose increases are kept low and spaced out.

a.m.

Link to comment
Share on other sites

You may not want to be looking at pictures. Sometimes it can just freak people out. And things never look the same- I guess it really depends on how you think your friend might react? Have they been on a few meds and are used to side effect possibilities? [and as AM said, many of the pictures are graphic... many that I have seen are not early stages. ]

But, one should call or go see a doctor for any rash if the medication is a suspected cause. A rash being anything you would normally call a rash - a patch of irritated skin- that is also not explainable.  Some people are especially sensitive to new soaps and detergents when first starting Lamictal and other ACs, also.

http://www.healthscout.com/ency/68/698/main.html

~navy~

Link to comment
Share on other sites

Heya pressmama,

What AM and NS said.

The pics help.

Here's the way I think about the rashes they mention:

Macules = spots.

Papules = bumps.

Vesicles = small blisters.

Bullae = big blisters.

Urticarial = itchy.  Hives.

Erythema = red.

Confluent = mushed up together so you can't see normal skin in-between.

Target = red with a white spot in the middle, or else white with a red spot in the middle.

Denuded = when your skin falls off.  This is BAD.  (Duh.)

When in doubt -- talk to your MD.

Or emerg, if that's all there is.

Solstar had a SJS rash -- someone better with links can say what thread that was.

--ncc--

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...